Alert archive / South Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, SC

April 5, 2017Hampton County, South Carolina

NWS Charleston, SC issued this special weather statement at Apr 5, 2017, 5:54 PM EDT for Hampton County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2017, 5:54 PM EDT (21:54 UTC)
Expired
Apr 5, 2017, 6:30 PM EDT
In force
36 min
Issued by
NWS Charleston, SC

County Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 25 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

711 
WWUS82 KCHS 052154
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
554 PM EDT WED APR 5 2017

GAZ101-SCZ042-047-052230-
Effingham-Inland Jasper-Hampton-
554 PM EDT WED APR 5 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...HAMPTON
AND JASPER COUNTIES...

At 554 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Kildare, or 15 miles north of Springfield,
moving northeast at 40 mph.

  HAZARD...strong winds 45 to 55 mph. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. 

Some locations in the path of this storm include...
Ridgeland, Estill, Furman, Scotia, Shawnee, Lena, Tarboro and Grays. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3258 8142 3260 8139 3261 8140 3273 8136
      3281 8100 3250 8096 3247 8147
TIME...MOT...LOC 2154Z 245DEG 34KT 3259 8139 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Apr 5, 3:37 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 5, 3:37 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
337 PM EDT Wed Apr 5 2017

...Severe Weather Outbreak Possible Later Today Into Tonight...

.SYNOPSIS...
A strong cold front will move through the area late tonight.
Strong high pressure will build in Thursday through early next
week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Still watching for the potential for a severe weather outbreak
through at least this evening. Strong to severe thunderstorms
continue to develop from the Gulf coast northeast into central
SC ahead of an approaching upper trough and surface cold front.
Strengthening wind fields characterized by 0-6 km bulk shear of
60+ knots, and abundant instability characterized by MUCAPE of
3000+ J/kg, are expected across the area which will support
supercells capable of producing damaging straight- line winds
greater than 70 mph, large hail greater than golf balls, and
long-track and/or strong tornadoes. After the initial round this
evening there could be another shot for some severe
thunderstorms late tonight associated with the cold front and
strong negatively-tilted upper trough moving through the Deep
South. Also can't rule out some isolated flash flooding given
the heavy rain potential, mainly where storms train over the
same areas. Even outside the storms south/southwest winds will
be strong, gusting near 30 mph at times due to the strengthening
pressure gradient.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
The strong cold front will be moving offshore at or around
daybreak Thursday. Cooler and drier air will be rushing in as
high pressure builds from the west Thu into Fri. The strong
winds are the main concern on Thu. 40-50 kt WNW geostrophic flow
during the day with deep mixing via downslope flow will support
20-30 mph winds with frequent gusts to 45 mph. This supports a
Wind Advisory for all areas from 8 am until 8 pm Thursday.

Friday and Saturday: Quiet and dry as high pressure builds into the
region. Friday will get a bit gusty again, however will not be as
strong as Thursday. Much cooler temperatures are expected. Friday
night lows may even dip into the upper 30s far inland.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Surface high pressure will shift into the Atlantic Sunday and
prevail through the middle of next week. Should be a quiet and dry
period with no weather concerns. Temperatures will generally be on a
warming trend as the forecast area becomes positioned on the
backside of the high and heights rise aloft.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Showers and storms expected to become more likely late afternoon
through at least this evening ahead of a strong cold front,
likely sooner at KSAV based on radar/high-res model trends.
Very strong winds, greater than 50 kt, and hail greater than
golf ball size are possible as well as strong tornadoes with any
storms. Even outside convection, strong/gusty winds will
increase through the period, with gusts near 30 kt after
daybreak as winds veer to the west.

Extended Aviation Outlook: Gusty west winds continuing through
Friday.

&&

.MARINE...
Tonight: Southerly winds will strengthen ahead of an approaching
cold front which should be near the coast toward daybreak.
Expect SCA conditions to develop all waters this evening with
gale force gusts likely toward daybreak as winds shift more
southwesterly. Seas will build up to 8-9 ft toward the Gulf
Stream late. Thunderstorms are expected through most of the
night which could produce hazardous conditions, including
large hail and damaging wind gusts, as well as waterspouts.

Thursday through Monday: 40-45 kt west geostrophic winds by
daybreak Thu will produce frequent gale force gusts across all
marine zones for much of the day. Gusty winds will continue into
Thu night and Fri but the speeds should drop off enough that we
can drop the Gale Warning at midnight Thu night.

Seas will remain elevated across the offshore waters into Fri
night after which all marine areas should stay below advisory
thresholds.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Wind Advisory from 8 AM to 8 PM EDT Thursday for GAZ087-088-
     099>101-114>119-137>141.
SC...Wind Advisory from 8 AM to 8 PM EDT Thursday for SCZ040-
     042>045-047>052.
MARINE...Small Craft Advisory from 8 PM this evening to 4 AM EDT
     Thursday for AMZ330-350-352-354-374.
     Gale Warning from 4 AM Thursday to midnight EDT Thursday night
     for AMZ330-350-352-354-374.

&&

NEAR TERM...RJB
SHORT TERM...JRL
LONG TERM...ECT
AVIATION...JRL/RJB
MARINE...JRL/RJB
Hazardous weather outlook, Apr 5, 2:44 PM EDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
244 PM EDT Wed Apr 5 2017

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-061000-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
244 PM EDT Wed Apr 5 2017

...TORNADO WATCH 125 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ350-352-354-374-061000-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
244 PM EDT Wed Apr 5 2017

...GALE WARNING IN EFFECT FROM 4 AM THURSDAY TO MIDNIGHT EDT
THURSDAY NIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Severe thunderstorms: Severe thunderstorms could produce damaging
winds greater than 70 mph, large hail, and waterspouts expected
through tonight ahead of an approaching cold front, with the
greatest risk coming tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ330-061000-
Charleston Harbor-
244 PM EDT Wed Apr 5 2017

...TORNADO WATCH 125 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...GALE WARNING IN EFFECT FROM 4 AM THURSDAY TO MIDNIGHT EDT
THURSDAY NIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Apr 5, 3:11 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Charleston SC
311 PM EDT WED APR 5 2017

SCZ042-043-047-051945-
Inland Jasper-Hampton-Inland Colleton-
311 PM EDT WED APR 5 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON...COLLETON
AND JASPER COUNTIES...

At 310 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Grays, or 11 miles west of Yemassee, moving
northeast at 40 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Yemassee, Early Branch, McPhersonville and Grays.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3271 8078 3269 8082 3270 8083 3268 8085
      3258 8108 3265 8114 3282 8085
TIME...MOT...LOC 1910Z 236DEG 34KT 3266 8105

NED
Special weather statement, Apr 5, 4:19 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Charleston SC
419 PM EDT WED APR 5 2017

SCZ045-052045-
Inland Berkeley-
419 PM EDT WED APR 5 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...

...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...

At 418 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Cross, or 11 miles northwest of Moncks
Corner, moving northeast at 35 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
St. Stephen, Bonneau, Southern Lake Moultrie, Eadytown, Cross,
Northern Lake Moultrie, Bonneau Beach and Pinopolis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3349 7995 3345 7988 3340 7985 3337 7980
      3338 7979 3332 7974 3332 7972 3317 8017
      3335 8024 3338 8024 3350 8001 3349 8000
      3351 7999
TIME...MOT...LOC 2018Z 242DEG 30KT 3329 8018
Local storm report, Apr 5, 4:27 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
427 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             CROSS                   33.33N  80.15W
04/05/2017  E0.25 INCH       BERKELEY           SC   SOCIAL MEDIA

&&

EVENT NUMBER CHS1700142

NED
Special weather statement, Apr 5, 4:56 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Charleston SC
456 PM EDT WED APR 5 2017

GAZ099-114-115-052130-
Evans-Candler-Tattnall-
456 PM EDT WED APR 5 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS...CANDLER AND
TATTNALL COUNTIES...

At 456 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Aline to Uvalda, and
moving northeast at 50 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
           excessive cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of these storms include...
Reidsville, Collins, Cobbtown and Gordonia Altamaha State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3235 8194 3232 8195 3190 8216 3190 8219
      3191 8222 3198 8222 3218 8218 3223 8221
      3233 8224
TIME...MOT...LOC 2056Z 242DEG 41KT 3238 8217 3203 8249
Local storm report, Apr 5, 5:27 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
527 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     STATESBORO MUNICIPAL AI 32.48N  81.74W
04/05/2017  M52 MPH          BULLOCH            GA   AWOS

            STATESBORO GA AWOS REPORTED GUST TO 45 KTS FROM THE
            WEST.

&&

EVENT NUMBER CHS1700143

JRL
Special weather statement, Apr 5, 5:54 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
554 PM EDT WED APR 5 2017

GAZ101-SCZ042-047-052230-
Effingham-Inland Jasper-Hampton-
554 PM EDT WED APR 5 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...HAMPTON
AND JASPER COUNTIES...

At 554 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Kildare, or 15 miles north of Springfield,
moving northeast at 40 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Ridgeland, Estill, Furman, Scotia, Shawnee, Lena, Tarboro and Grays.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3258 8142 3260 8139 3261 8140 3273 8136
      3281 8100 3250 8096 3247 8147
TIME...MOT...LOC 2154Z 245DEG 34KT 3259 8139

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:37 AM EDTGale WatchCHS11 hr
Apr 5, 3:37 AM EDTSmall Craft AdvisoryCHS24 hr
Apr 5, 2:44 PM EDTWind AdvisoryCHSAllendale, Berkeley, Colleton, Dorchester, Hampton29 hr
Apr 5, 2:46 PM EDTSevere Thunderstorm WarningCHSAllendale, Colleton, Dorchester, Hampton59 min
Apr 5, 2:49 PM EDTGale WarningCHS37 hr
Apr 5, 3:11 PM EDTSpecial Weather StatementCHSHampton34 min
Apr 5, 3:28 PM EDTSevere Thunderstorm WarningCHSColleton, Hampton42 min
Apr 5, 3:38 PM EDTTornado WarningCHSBerkeley, Dorchester37 min
Apr 5, 4:19 PM EDTSpecial Weather StatementCHSBerkeley26 min
Apr 5, 5:27 PM EDTSevere Thunderstorm WarningCHSHampton63 min
Apr 5, 6:05 PM EDTSevere Thunderstorm WarningCHSJasper55 min
Apr 5, 6:47 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton, Hampton44 min
Apr 5, 7:23 PM EDTSevere Thunderstorm WarningCHSCharleston, Colleton, Dorchester67 min
Apr 5, 7:34 PM EDTSpecial Weather StatementCHSBeaufort26 min
Apr 5, 7:39 PM EDTSpecial Marine WarningCHS2 hr
Apr 5, 7:42 PM EDTSpecial Marine WarningCHS2 hr
Apr 5, 7:51 PM EDTSpecial Weather StatementCHSCharleston39 min
Apr 5, 7:56 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston64 min
Apr 5, 4:33 PM EDTSevere Thunderstorm WarningCHSBulloch, Candler, Jenkins, Screven57 min
Apr 5, 4:50 PM EDTTornado WarningCHSBulloch, Candler, Jenkins, Screven40 min
Apr 5, 4:56 PM EDTSpecial Weather StatementCHSTattnall34 min
Apr 5, 5:19 PM EDTSevere Thunderstorm WarningCHSBryan, Bulloch, Candler, Evans, Tattnall56 min
Apr 5, 5:56 PM EDTSpecial Weather StatementCHSEffingham34 min
Apr 5, 6:21 PM EDTTornado WarningCHSBulloch, Candler, Evans, Tattnall39 min
Apr 5, 6:32 PM EDTTornado WarningCHSEvans, Tattnall43 min
Apr 5, 7:06 PM EDTSpecial Weather StatementCHSEvans24 min

Nearby

Special Weather Statements in South Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.